Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 214, NWS Dodge City, KS

August 14, 2020Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 14, 2020, 11:51 PM CDT for Ness County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2020, 11:51 PM CDT (04:51 UTC)
Expired
Aug 15, 2020, 12:30 AM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Ness County, KS

The radar

The Dodge City radar (KDDC), 96 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 11:55 PM CDTHAIL 3Brownell, KS2 TO 3 INCH DIAMETER HAIL BROKE WINDOWS OUT OF SOME VEHICLES IN BROWNELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3227 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

995 
WUUS53 KDDC 150451
SVRDDC
KSC135-150530-
/O.NEW.KDDC.SV.W.0214.200815T0451Z-200815T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1151 PM CDT Fri Aug 14 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ness County in west central Kansas...

* Until 1230 AM CDT.

* At 1151 PM CDT, a severe thunderstorm was located very near
  Brownell, moving southwest at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Brownell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 9959 3847 9959 3847 10004 3870 9980
TIME...MOT...LOC 0451Z 038DEG 19KT 3863 9972 

HAIL...1.50IN
WIND...60MPH
 
$$

TATRO
2 follow-up statements
953 
WWUS53 KDDC 150508
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1208 AM CDT Sat Aug 15 2020

KSC135-150530-
/O.CON.KDDC.SV.W.0214.000000T0000Z-200815T0530Z/
Ness KS-
1208 AM CDT Sat Aug 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHEASTERN NESS COUNTY...

At 1208 AM CDT, a severe thunderstorm was located near Brownell,
moving southwest at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Brownell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 9959 3847 9959 3847 10004 3870 9980
TIME...MOT...LOC 0508Z 046DEG 7KT 3861 9975 

HAIL...1.00IN
WIND...<50MPH
 
$$

TATRO
849 
WWUS53 KDDC 150520
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1220 AM CDT Sat Aug 15 2020

KSC135-150530-
/O.EXP.KDDC.SV.W.0214.000000T0000Z-200815T0530Z/
Ness KS-
1220 AM CDT Sat Aug 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NESS COUNTY WILL
EXPIRE AT 1230 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3869 9959 3847 9959 3847 10004 3870 9980
TIME...MOT...LOC 0520Z 038DEG 19KT 3856 9980 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 5:55 PM CDT, 5 hours 56 minutes earlier.

Area forecast discussion, Aug 14, 5:55 PM CDT, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
555 PM CDT Fri Aug 14 2020

...Updated Aviation...

.SHORT TERM...(This evening through Saturday)
Issued at 324 PM CDT Fri Aug 14 2020

A few storms are expected to form along a dryline across far
western Kansas and a frontal boundary currently sliding into
northwest Kansas this evening. The strongest storms will be
capable of producing hail up to golf balls and winds around 60
mph. The storms across far western Kansas are expected to
dissipate after sunset with a few storms along the frontal
boundary hanging around as the night progresses. Otherwise expect
an increase in cloudiness with southeast winds ahead of the front.
This frontal boundary will then slide south cross the CWA by
tomorrow morning shifting winds to the east to northeast. Another
weak disturbance will move around the northern periphery of the
upper level high tomorrow allowing for showers and thunderstorms
to develop once again. However, it doesn't appear the storms will
be severe given the position of the surface front farther south
into the Oklahoma and Texas Panhandles. As for temperatures, lows
tonight are progged to dip into the 60s with highs tomorrow only
reaching into the 80s tomorrow afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 324 PM CDT Fri Aug 14 2020

The upper level ridge will continue to strengthen over the western
United States during the long term with northwest flow over the
Central High Plains. This pattern will keep temperatures a little
cooler than normal with opportunities for showers and
thunderstorms through the early part of next week. Western Kansas
then looks to dry out as we head into the middle part of next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 549 PM CDT Fri Aug 14 2020

For the next couple of hours (through 03Z) isolated thunderstorms
will be possible mainly west of GCK and LBL with the potential of
VCTS around these airports during this time. Otherwise cloud
ceilings could fall once again to close to MVFR status around 12Z
for GCK, LBL, and DDC. Otherwise in general light winds and VFR
conditions for the time period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  86  63  85 /  20  20  40  30
GCK  64  85  62  86 /  30  30  40  20
EHA  66  90  64  91 /  30  30  30  30
LBL  66  90  64  89 /  30  20  30  20
HYS  64  84  61  84 /  30  20  30  20
P28  70  88  64  84 /  10  20  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Tatro
Hazardous weather outlook, Aug 14, 4:52 AM CDT, 18 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
452 AM CDT Fri Aug 14 2020

KSZ030-031-043>046-061>066-074>081-084>090-151000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
452 AM CDT Fri Aug 14 2020 /352 AM MDT Fri Aug 14 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A cold front will move into central and southwest Kansas late this
afternoon with scattered thunderstorms possible along the front.
The chances for storms may be across central Kansas from Wakeeney
and Hays through Larned, and in far southwest Kansas from Syracuse
through Elkhart and Hugoton. A few of the storms could become
severe with quarter to golf ball size hail and 60 mph wind gusts.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

There will be a chance for showers and thunderstorms developing on
Saturday into Saturday evening. These storms are not expected to
be severe.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon and evening
for hail and/or high wind reports.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Aug 14, 8:05 PM CDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
805 PM CDT Fri Aug 14 2020

KSZ085-086-150130-
Seward KS-Stevens KS-
805 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEWARD AND
SOUTHEASTERN STEVENS COUNTIES UNTIL 830 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Tyrone, or 11 miles southwest of Woods, moving
south at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Seward
and southeastern Stevens Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 10132 3709 10132 3711 10098 3700 10098
TIME...MOT...LOC 0105Z 354DEG 15KT 3702 10119

TURNER
Local storm report, Aug 14, 8:08 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
808 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             MANTER                  37.52N 101.88W
08/14/2020  M4.00 INCH       STANTON            KS   PUBLIC

            BASEBALL TO SOFTBALL SIZE FROM FB.

&&
Local storm report, Aug 14, 8:17 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
817 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             12 NNW ELKHART          37.15N 102.01W
08/14/2020  E1.50 INCH       MORTON             KS   PUBLIC

&&

GT
Special weather statement, Aug 14, 10:01 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1001 PM CDT Fri Aug 14 2020

KSZ031-150330-
Ellis KS-
1001 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TREGO AND SOUTHWESTERN
ELLIS COUNTIES UNTIL 1030 PM CDT...

At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm near
Antonino, moving southeast at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Schoenchen, Pfeifer, Yocemento and Antonino.

LAT...LON 3870 9915 3870 9949 3889 9960 3890 9959
      3894 9945
TIME...MOT...LOC 0300Z 310DEG 24KT 3883 9945

TATRO
Special weather statement, Aug 14, 10:29 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1029 PM CDT Fri Aug 14 2020

KSZ031-046-150415-
Rush KS-Ellis KS-
1029 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TREGO...NORTHERN
RUSH AND SOUTHWESTERN ELLIS COUNTIES UNTIL 1115 PM CDT...

At 1029 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Antonino, moving southeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Schoenchen, Liebenthal, Pfeifer and Antonino.

LAT...LON 3867 9907 3864 9953 3884 9960 3888 9959
      3889 9943
TIME...MOT...LOC 0329Z 314DEG 19KT 3877 9942

TATRO
Local storm report, Aug 14, 11:48 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1148 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             1 NNW HAYS              38.89N 99.33W
08/14/2020  E0.88 INCH       ELLIS              KS   PUBLIC

&&

MLG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:17 PM CDTSpecial Weather StatementDDCGray28 min
Aug 14, 7:42 PM CDTSevere Thunderstorm WarningDDCMorton33 min
Aug 14, 8:05 PM CDTSpecial Weather StatementDDCStevens25 min
Aug 14, 10:01 PM CDTSpecial Weather StatementDDCEllis29 min
Aug 14, 10:29 PM CDTSpecial Weather StatementDDCEllis46 min
Aug 14, 10:37 PM CDTSevere Thunderstorm WarningDDCEllis, Rush53 min
Aug 14, 11:08 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego52 min
Aug 15, 12:09 AM CDTSpecial Weather StatementDDCTrego36 min
Aug 15, 12:21 AM CDTSpecial Weather StatementDDCNess24 min
Aug 15, 12:36 AM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.